Toxic Epidermal Necrolysis
A severe T-cell–mediated immunologic reaction resulting in extensive epidermal detachment that requires immediate drug withdrawal (if inciting medication present) and admission to a burn unit/ICU
- Toxic epidermal necrolysis (TEN) is a severe dermatologic condition marked clinically by extensive epidermal detachment of skin and mucous membranes.
- On the same spectrum as Stevens-Johnson syndrome (SJS) with TEN defined as >30% body surface area (BSA) epidermal detachment. SJS is <10% BSA involvement, whereas SJS/TEN overlap is 10–30% BSA involvement.
- Most often the result of an adverse drug reaction: secondary to inappropriate immune response/activation to drug or drug metabolites
- System(s) affected: skin/mucosa, respiratory, gastrointestinal (GI), genitourinary, ocular involvement
- Synonym(s): toxic erythema necrosis; Lyell syndrome (1)
- Incidence of 0.4 to 1.9 cases per million per year worldwide; with the highest incidence in Africa, Asia, and India
- Affects all ages; males and females are affected equally.
- Special consideration in the geriatric population, immunosuppressed and HIV patients (risk 1:1,000), and those with malignancy
- The risk of mortality increases with surface area involved, and meta-analyses of the literature shows the risk to be between 16% and 55%.
Etiology and Pathophysiology
- TEN is characterized by widespread keratinocyte apoptosis that leads to epidermal detachment from the dermis.
- Pathologic mechanism has not been fully established, although immune mechanisms and altered drug metabolism have been suggested:
- Recognition of offending drug triggers HLA class 1 molecule-initiated CD8+ cytotoxic T-cell activation (CD8+ T cells). T cell and natural killer (NK) cell induce damage via perforin/granzyme/granulysin damage or Fas/Fas ligand (FasL) interaction.
- Tumor necrosis factor-α (TNF-α) and reactive nitric oxide have also been implicated in keratinocyte damage.
- >80–90% of TEN is drug induced. >100 drugs have been found to cause SJS/TEN. Commonly implicated medications include the following:
- Antibacterial and antifungal agents (sulfonamides, penicillins, cephalosporins, tetracycline, terbinafine)
- Anticonvulsants (hydantoins, barbiturates, carbamazepine, lamotrigine)
- Nonantibiotic sulfonamides (sulfasalazine)
- Analgesics, oxicam-NSAIDs
Certain HLA haplotypes predispose to increased susceptibility to SJS/TEN with particular drug use:
- HLA-B*1502 has been associated with carbamazepine-induced SJS in the Han Chinese population; the FDA recommends genotyping of all Asian patients for HLA-B*1502 before initiating carbamazepine treatment.
- HLA-B*5801 has been linked to allopurinol-induced SJS. HLA-B*5701, HLA-DR7, and HLA-DQ3 are associated with abacavir-induced hypersensitivity.
- HLA-A*0206 and HLA-B12 may be a marker of increased ocular complications in SJS/TEN in Japanese and Caucasian patients, respectively (1).
- Immunosuppression, including HIV/AIDS, specific HLA haplotypes, and malignancy (1)
- Multiple concurrent medications increase risk.
- Always ask patients about prior adverse drug events.
- Be aware of medications with higher incidence of cutaneous drug reactions.
There's more to see -- the rest of this topic is available only to subscribers.